Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 3, NWS Tucson, AZ

June 23, 2024Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jun 23, 2024, 4:13 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2024, 4:13 PM MST (23:13 UTC)
Expired
Jun 23, 2024, 6:15 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 81 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
668 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1548 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

083 
WGUS55 KTWC 232313
FFWTWC
AZC019-023-240115-
/O.NEW.KTWC.FF.W.0003.240623T2313Z-240624T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
413 PM MST Sun Jun 23 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  South Central Pima County in southeastern Arizona...
  Western Santa Cruz County in southeastern Arizona...

* Until 615 PM MST.

* At 413 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 2 inches of rain have fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Arivaca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3171 11150 3168 11128 3152 11131 3154 11155

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
1 follow-up statement
922 
WGUS75 KTWC 240106 RRA
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
606 PM MST Sun Jun 23 2024

AZC019-023-240116-
/O.EXP.KTWC.FF.W.0003.000000T0000Z-240624T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Santa Cruz AZ-
606 PM MST Sun Jun 23 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MST THIS EVENING FOR 
SOUTH CENTRAL PIMA AND WESTERN SANTA CRUZ COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3171 11150 3168 11128 3152 11131 3154 11155

$$

KJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 1:23 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 23, 1:23 PM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
123 PM MST Sun Jun 23 2024

.SYNOPSIS...

Ample moisture will bring daily chances for thunderstorms to the
area through next week. Locally heavy rain will be likely with any
thunderstorm that develops, along with an isolated chance for
strong wind gusts. This will also knock several degrees off of
the heat. Temperatures may climb up a bit middle of next week as
high pressure builds overhead.

&&

.DISCUSSION...

The anomalously rich moisture plume remains in place across
southern Arizona, currently centered across the southwest with a
gradient over southeastern Arizona. GOES precipitable water
indicates values from around 1-1.25 inches near the New Mexico
border to 1.5-1.7 inches from Tucson-Nogales westward. Combined
with widespread surface dew points in the 60s this afternoon, the
moisture in place should remain sufficient to produce heavy
rainfalls for any convection that develops, especially in areas
with greater instability. This instability window should be
centered along an axis from the Santa Cruz County area and
through central to eastern Pima, as well as part of Cochise
county and potentially southern Graham county. This corridor is
where the overlap of precipitable water values to the west and
easterly mid- level lapse rates (associated with drier air moving
in from New Mexico) lies. Instability should remain more limited
for now in Pinal County as ongoing cloud cover there has kept
temperatures relatively cooler. Thunderstorms are expected to
develop this afternoon, with the strongest potential lying in the
corridor of best instability where SBCAPE could exceed 2000 J/kg.
Heaviest rainfall rates are most likely in this corridor as well,
given the moisture in place (as well as isolated severe wind
gusts). As convection forms closer to the International Border
early this afternoon, outflows should push activity towards the
Tucson area as the day goes on. Uncertainty with coverage
precluded a watch for flooding today, but messaging the heavy
rainfall rate potential is needed as an isolated threat for flash
flooding remains.

GOES water vapor imagery paints the picture for the coming days as
a stream of deep moisture amid easterly flow remains oriented
across the southern Gulf of Mexico through northern to central
Mexico, with a tropical disturbance moving over into Mexico today.
Between the push of Gulf moisture and the aid of the tropical
disturbance, the anomalously rich southeastern Arizona moisture
should nudge up a notch tomorrow. 12Z HREF ensemble max QPF shows
the spatial expansion of potential heavy rain across southeastern
Arizona Monday afternoon through the overnight hours. If this
trend holds through the upcoming model runs, messaging for Monday
may need to be ramped up. Daily convection chances remain in the
forecast through the remainder of the week as a mostly persistent
pattern aloft keeps moisture in place. A subtle westward nudge of
the upper level high may bring mid-level moisture down a touch by
the middle of next week, but with ample surface heating expected
every afternoon and evening should have at least some sort of
convective potential.

&&

.AVIATION...Valid through 25/00Z.

Scattered TSRA near KOLS from 24/20Z to 25/01Z, developing near
KTUS after 24/22Z. Isolated -SHRA or -TSRA possible elsewhere
through 25/03Z. Locally heavy rainfalls with any thunderstorms may
significantly reduce visibilities. Overall winds generally remain
under 12 kts with occasional gusts to 18Z in the afternoon, while
strong gusty outflow winds are possible under any thunderstorms. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...

Unseasonably rich moisture will keep relative humidity values
generally on the higher side through this week, along with daily
chances for thunderstorms. Moisture is expected to be deep enough for
some storms to generate locally heavy rain.

Temperatures may heat back up by mid week as high pressure builds
nearly overhead, however we should keep some storm chances around.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Edwards
Aviation...Edwards
Fire Weather....Edwards

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jun 23, 2:26 PM MST, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
226 PM MST Sun Jun 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     Tstm Wnd Gst     12 W Sierra Vista       31.55N 110.52W
06/23/2024  M70 MPH          Santa Cruz         AZ   Mesonet

            Canelo RAWS station. Time estimated via
            radar.

&&

AJE
Local storm report, Jun 23, 2:34 PM MST, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
234 PM MST Sun Jun 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     Tstm Wnd Gst     12 NW Patagonia         31.68N 110.88W
06/23/2024  M78 MPH          Santa Cruz         AZ   Mesonet

            Hopkins RAWS. Time estimated via radar.

&&

AJE

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 1:21 PM MSTSevere Thunderstorm WarningTWCSanta Cruz39 min
Jun 23, 1:41 PM MSTSevere Thunderstorm WarningTWCSanta Cruz49 min
Jun 23, 2:15 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz45 min
Jun 23, 2:19 PM MSTSevere Thunderstorm WarningTWCSanta Cruz41 min
Jun 23, 2:59 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz46 min
Jun 23, 3:11 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz3 hr
Jun 23, 3:39 PM MSTSevere Thunderstorm WarningTWCPima51 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.